Austrian safety officials suspend batch of AZ vaccines after death
Austrian health officials have withdrawn a batch of Oxford University/AstraZeneca’s COVID-19 vaccine after two cases of severe coagulation, one of which was fatal.
Both patients were treated from the same batch, codenamed ABV 5300, in the district of Zwettl.
In a statement the Austrian Federal Office for Safety in Health Care (BASG) said a 49 year-old woman died as a result of severe coagulation disorders, while another women aged 35 developed a pulmonary embolism and is on the way to recovery.
The BASG said in a statement that there was no indication of a “causal relationship” with the vaccination.
The BASG said: “Based on the known clinical data, a causal relationship cannot be established, as thrombotic events in particular are not among the known or typical side effects of the vaccine in question.
“According to current knowledge, the clinical data do not show any worrying data or signals in this respect compared to placebo.
“The immediately initiated international analysis of side effect reports also shows no accumulation of similar case reports so far.”
According to BASG investigations are “running at full speed” to completely exclude a possible connection.
As a precaution, the remaining stocks of the vaccine batch concerned will no longer be distributed and used.
In a separate development, Australia has asked the European Commission to review Italy’s decision to block the export of 250,000 doses of the AZ vaccine to the country.
This is the first time that new EU rules have been used to allow a ban on exports if a drug provider fails to meet its obligations to the bloc.
Australia’s prime minister Scott Morrison said that while he had requested a review, he could understand why Italy made the decision.
Italy has been badly hit by the pandemic and around 300 people are dying every day from the disease, Morrison noted.
Australia has reported just over 29,000 cases and around 900 deaths.
Don't miss your daily pharmaphorum news.
SUBSCRIBE free here.